Purpose: To report a case of anaphylactoid reaction in a woman after initial exposure to verteporfin and to alert physicians of this potentially life-threatening reaction.
Design: Interventional case report.
Methods: An 80-year-old woman who was found to have exudative age-related macular degeneration on clinical examination and fluorescein angiography underwent treatment with verteporfin photodynamic therapy (PDT). Thirty minutes after verteporfin PDT infusion, the patient experienced throat constriction, swelling of her hands, and severe shortness of breath. She received immediate intravenous treatment with methylprednisolone, diphenhydramine, and famotidine and was admitted for observation.
Results: The patient's symptoms resolved, and she experienced no long-term side effects related to PDT. Routine noninvasive pulse oximetry, however, did result in finger discoloration and superficial burn. Evaluation revealed that her symptoms were noncardiac in origin.
Conclusion: Verteporfin can result in an anaphylactoid reaction. Treating physicians should be advised of possible photosensitizing reactions once the patient has received verteporfin PDT.